Our Raynaud's Phenomenon Main Article provides a comprehensive look at the who, what, when and how of Raynaud's Phenomenon

Definition of Phenomenon, Raynaud's

Phenomenon, Raynaud's: A condition resulting in discoloration of fingers and/or toes when a person is exposed to changes in temperature (cold or hot) or emotional events.

The skin discoloration occurs because an abnormal spasm of the of Raynaud's phenomenon.

Picture of Raynaud's phenomenon

Raynaud's phenomenon occurs with a number of conditions including rheumatic diseases (scleroderma, rheumatoid arthritis, systemic lupus erythematosus), hormone imbalance (hypothyroidism and carcinoid), trauma (frostbite, vibrating tools), medications (propranolol/INDERAL, estrogens, nicotine, bleomycin) and, rarely, cancer.

The phenomenon is named for the French physician Maurice Raynaud (1834-1881).


Last Editorial Review: 8/28/2013

Search MedTerms:



Back to MedTerms online medical dictionary A-Z List
Pill Identifier Tool

Need help identifying pills and medications?
Use the pill finder tool on RxList.